‘Sterile’ Drug Products Recalled
Unique Pharmaceuticals cooperates with FDA ban
The FDA has alerted health care professionals of a voluntary recall of all non-expired drug products produced for sterile use by Unique Pharmaceuticals Ltd., of Temple, Texas.
The recalled products include lot 86513, N-Acetyl Cysteine 20%, and all other non-expired, purportedly sterile drug products.
The FDA advises health care professionals to immediately check their medical supplies, quarantine any sterile drug products from Unique Pharmaceuticals, and not administer them to patients, as these products may be contaminated. The administration of a non-sterile drug product intended to be sterile may result in serious and potentially life-threatening infections or death, the agency says.
Unique Pharmaceuticals distributed these products nationwide. Most of the product labels include: Unique Pharmaceuticals, Temple TX USA 76502.
Two recent inspections of the Unique Pharmaceuticals facility conducted by the FDA revealed unsanitary conditions that resulted in a lack of sterility assurance of drug products produced at that facility. These inspections revealed sterility failures in several lots of drug products intended to be sterile, recurring environmental contamination problems, and poor sterile production practices.
On July 11, 2014, the FDA issued a formal request to Unique Pharmaceuticals to conduct a recall of all non-expired, purportedly sterile drug products. The FDA also requested that the firm cease sterile compounding operations. As a result of the agency’s requests, Unique Pharmaceuticals has agreed to the recall and is ceasing sterile compounding operations until sufficient corrections are made at its facility.
“Using these products puts patients at an unacceptable risk for serious infection,” said Carol Bennett, acting director of the Office of Compliance in the FDA’s Center for Drug Evaluation and Research. “We urge health care professionals to follow recall instructions issued by the firm.”
To date, the FDA is not aware of reports of illness associated with the use of these products.
Source: FDA; July 23, 2014.